0

I took two tablets about an hour ago and now would like to drink an energy drink to give me a boost.

I've been told this is potentially unsafe. Is there any dangers to this?

  • 1
    who or what told you this? – Graham Chiu Mar 3 '18 at 8:19
  • 1
    Potato Gun, please reconsider your accepting of an erroneous answer. I'm not saying you need to accept the other answer, but that the accepted answer is of very poor quality. – anongoodnurse Mar 5 '18 at 16:52
  • 1
    Done @anongoodnurse. – Potato Gun Mar 10 '18 at 2:55
  • When I search "calories in cola" I see 38 calories. When I search "calories in monster" I see 42 calories. (These are for 100 grams.) When the difference is only 4 calories it would seem that to call it an "energy drink" is to make a market of easily persuaded people. – H2ONaCl Mar 10 '18 at 3:19
7

The question appears to be motivated by headlines similar to this

Mixing large doses of both acetaminophen painkiller and caffeine may increase risk of liver damage

where it states

WASHINGTON, Sept. 26 2007 — Consuming large amounts of caffeine while taking acetaminophen, one of the most widely used painkillers in the United States, could potentially cause liver damage, according to a preliminary laboratory study reported in the Oct. 15 print issue of ACS’ Chemical Research in Toxicology, a monthly journal. The toxic interaction could occur not only from drinking caffeinated beverages while taking the painkiller but also from using large amounts of medications that intentionally combine caffeine and acetaminophen for the treatment of migraine headaches, menstrual discomfort and other conditions, the researchers say.

This was a very preliminary study using genetically modified bacteria

Chemist Sid Nelson, Ph.D., and colleagues, of the University of Washington in Seattle, tested the effects of acetaminophen and caffeine on E. coli bacteria genetically engineered to express a key human enzyme in the liver that detoxifies many prescription and nonprescription drugs. The researchers found that caffeine triples the amount of a toxic byproduct, N-acetyl-p-benzoquinone imine (NAPQI), that the enzyme produces while breaking down acetaminophen. This same toxin is responsible for liver damage and failure in toxic alcohol-acetaminophen interactions, they say.

In previous studies, the same researchers showed that high doses of caffeine can increase the severity of liver damage in rats with acetaminophen-induced liver damage, thus supporting the current finding.

But crucially the bacteria were exposed to megadoses of both acetaminophen and caffeine.

Now, caffeine is regularly provided in combination with acetaminophen in some analgesic compounds despite this ancient warning.

The latest data from 2017 I can find suggests that the interaction in humans is somewhat less dramatic, and caffeine may even help reduce acetaminophen toxicity!

In conclusion, the impact of CAF on APAP‐induced hepatotoxicity was here investigated in humans by simultaneously considering drug effects of CAF on APAP at both the PK and the PD level. It was shown that CAF has a significant effect on APAP‐induced hepatotoxicity due to a co‐administration of both drugs. Key results demonstrate, on the one hand, that CAF might favor a reduction of APAP‐induced hepatotoxicity in humans at the PK and the PD levels by reducing the concentrations of NAPQI, which is supposed to be the reactive metabolite of APAP,2 as well as by positively regulating genes playing an essential role in the development of toxicity, respectively. On the other hand, CAF might also potentiate APAP‐induced toxicity by affecting crucial genes, such as FOS, that may support the activation of cell death pathways. Although key outcomes of the study demonstrated inhibitory and stimulatory effects of CAF on APAP, the question if CAF potentiates or diminishes the hepatotoxicity caused by extensive exposure of APAP partly remains open.

So, to answer the question, the risk of harm from an energy drink after ingestion of 1G of acetaminophen is close to nil.

As for the maximum dose of acetaminophen, in adults this is 1G q4 - q6 hourly to a maximum of 4G and not 2G as mentioned in the other answer. The makers of Tylenol have suggested that this be reduced to 3G since people often combine analgesics without realizing that the other product might also contain acetaminophen, but this doesn't change the fact that the safe dose from all sources remains 4G daily.

  1. https://www.acs.org/content/acs/en/pressroom/newsreleases/2007/september/news-release-mixing-large-doses-of-both-acetaminophen-painkiller-and-caffeine-may-increase-risk-of-liver-damage.html

  2. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC5321810/

  3. https://www.health.harvard.edu/pain/acetaminophen-safety-be-cautious-but-not-afraid

  • Very much welcome the controversy about this. To perhaps bring a little perspective into it: what is the safe dose of paracetomol in individuals with known alcoholism history? (Other liver impairment/injury; exchange with acetominophen abuse; or other strange patterns) – LаngLаngС Mar 10 '18 at 0:42
  • Appreciate the answer, don't appreciate your other comments. Remember not everyone is a health expert and regardless of a source of information there is absolutely zero issue in asking for more information/verifying a claim in a health forum. – Potato Gun Mar 10 '18 at 2:59
-5

There is no practical concern here, despite the reports from Fox News. :)

Both Acetaminophen (Paracetamol) and Caffeine are metabolized by the liver, and in that process an intermediary molecule is produced that is toxic to the liver, but only if too much of it accumulates.

The risk of combining caffeine and acetaminophen is largely theoretical, and the evidence that this even happens was developed in specially engineered bacteria -- it did not come from clinical cases of people getting sick from combining energy drinks and acetaminophen.

Here's what is dangerous: taking multiple doses of acetaminophen, or taking multiple drugs that contain acetaminophen that you might not realize is in there.

For some people the maximum safe dose of acetaminophen may be as little as 2 grams per 24 hours. That's just 4 pills of "extra-strength Tylenol" and other common over-the-counter painkillers, which typically contain 500 mg per pill.

The listed safe maximum used to be 4 grams in 24 hours, but there has been toxicity at those doses and so the published safe limit was lowered. The manufacturer now recommends 3 grams/ 24 hours maximum, but for many people the safe limit may be as low as 2 grams in 24 hours (pregnancy, isoniazid, a polymorphism in gene CD44, and a number of other situations). Lower body weight means a lower safe dose, and children have a different dose regimen and a different safe range.

If you take more acetaminophen than your liver can handle you won't feel anything wrong, but before long you will turn yellow as your liver fails, and if it is severe enough, you will die unless you get a liver transplant.

This is a more serious health risk than people in the US appreciate: the largest single cause of acute hepatic failure in the USA is acetaminophen toxicity, and about half those cases were unintentional overdoses (usually from taking multiple OTC medications containing acetaminophen all at the same time).

Since I did part of my training in a hepatic failure center, I have personally seen several patients die from acetaminophen overdose. Fortunately I have treated many more with the antidote, which unfortunately is only effective if given early enough.

But for the scenario you raise, taking just 2 pills of paracetamol (presumably these are 500 mg pills) would be only half the safe total for 24 hours even for a person who was quite small or in a high-risk group, leaving plenty of room for the liver to handle the hefty dose of caffeine in an energy drink.

glhf

  • 2
    Unfortunately completely erroneous response. And that's why you need to provide references. – Graham Chiu Mar 3 '18 at 13:19
  • 2
    This answer is wrong in several of it's particulars. Actually, most of it is wrong in some way.It should cite sources for the "information". – anongoodnurse Mar 5 '18 at 5:52
  • How can you say that 2000 mg of ACAP is the daily limit? The maximum safe dose dropped from 4000 mg to 3000 mg, not 2000. And that's a very cautious estimate. Isn't 150 mg/kg drilled into our heads? Also, jaundice sets in about day 4, and if you're still alive at three weeks, you've survived and are well on the mend. ACAP overdose is the leading cause of liver failure, not transplants (that would be Hep C.) As I said above, this answer is littered with errors. Please cite the literature for your claims. – anongoodnurse Mar 5 '18 at 16:43
  • Ideally the antidote should be given early, but even after the window partially closes, it still helps. There are so many mistakes in this answer, it should be deleted. I have treated many as well. In decades of practice, I have never seen an ACAP death (in an ED seeing 55+K/year) because they get admitted if their serum levels are high, and it takes days to die (not 3 weeks). So they are on the floor if they do, or have been moved to a tertiary care center, which doesn't report back to me. – anongoodnurse Mar 5 '18 at 16:50
  • 3
    Due to the nature of the topic, we require answers that are backed up with reliable references. Please take the tour read the help center, maybe visit some pages from our Medical Sciences Meta, like this. Your post has been flagged as being in total error, please provide references to back up your assertions. – JohnP Mar 5 '18 at 17:04

Not the answer you're looking for? Browse other questions tagged or ask your own question.